The first day in the Alzheimers unit my dad was in the hospital basically due to a drug overdose. What should I do?

Follow
Share
This question has been closed for answers. Ask a New Question.
Find Care & Housing
6

Answers

Show:
The fact that it was his first day there is an indication that it was an error that was made, not necesssarily an intentional misuse of drugs just to avoid extra work for the staff. They had not established a familiar routine yet. This is at least as likely to happen in the hospital they took him to. Did you realize that, on average, there is one error in medication made per patient per day in the hospital? Think about that. Scary.
Helpful Answer (0)
Report

When my Mom was in rehab she was given Vicoden for her pain. I do not know if they overdid it or she just had a reaction to it, but she began to hallucinate. When the doctor arrived he took me aside and said that she probably has Alzheimers - which she does not. (it is sickening how doctors throw around that diagnosis before they even examine the patient.) I looked him square in the eye and said, "Doctor, if my Mom has Alzheimers, then so do the both of us!" I asked him if it could possibly the Vicoden, thinking that he would finally admit it. But he stood firm. I finally had to tell him to decrease and get her off it and replace it with tylenol. She was fine the next day.
I agree with luvmom...if we as caregivers can possibly manage it, our parents are better off in our care either at their home or in ours. I would be haunted forever if I knew my Mom was a victim of overmedication just to "keep things quiet." Horrific.
I wish you good luck with your Dad...are there any other facilities in the area? I wouldn't wait until it happens again.
Helpful Answer (1)
Report

We are so carefully regulated at nursing homes by the state, pharmacy,our director of nursing and the doctor. The regs with all sedatives, pain meds and anti-psychotics are strict and tough. We have so many re-directions set up to prevent having to use any of them if possible. . I pray he is OK. I am so sorry to hear this happened. I totally agree with talking to everyone involved. Communication with the staff is so important.
Helpful Answer (0)
Report

I would pull him out and bring him home, were you close with him? So many at the daycare have pulled their parent ouf of a NHome. It rough but worth it! I have met so many nurses who told me they drug them so they wont wander and wont be as much work. My Mom is on 1/4 of the medication recommended, I dont want he sitting with her head hanging, Use daycare or home care, or both, poor guy, hugs to you!
Helpful Answer (1)
Report

Also, make sure you are good terms with the doctor, so you can tell them that you do not want your relative to take any high-test medication or other medications which the drug companies say to not give to an elderly person with confusion or it will cause death. If you have Power of Attorney over health care, all the better. If not, be on good terms with the doctor. The nurses won't give anything unless the doctor orders it. A lot of times, all the doctors want to do is to medicate the elderly for anything, and all these meds cause interactions, or they just should not even be given to the elderly if there is confusion or diabetes. A lot of times, a particular medication may not adversely affect a normal person, but, an elderly person, there could be an adverse reaction. I have experienced this. Also, make sure you are constantly visiting the Alz unit, and during all shifts, so all the nurses know you.
Helpful Answer (0)
Report

So - do you mean that the staff at the alzheimers unit over-mediated him to the point of an overdose? I've been there ! A nursing home nearly killed my mom with too much epilepsy medication - their pharmacy tried to save money by getting large pills in bulk and expected the nurses to know to cut them in half. They didn't and mom got twice the amount of dilantin she needed. She was a few days away from a stroke when I realized what was going on.

The best thing to do is
1. get mad but remain calm and professional
2. call the exec director at the facility and tell them the hospital says it's an over dose and make an appointment to speak with him/her,
2. talk with the doctors to understand what caused the over dose. find out the risk to your dad - illness or death - what lingering problems it might cause for him, gather as much data as you can
3. speak directly with the head administrator or executive director of the alzheimers care facility AND the person in charge of medications. If possible bring the files from the hospital and physician that shows exactly WHAT caused the over dose..
4. tell them you want to understand just how it happened and how they intend to prevent it from happening again. DO NOT LEAVE UNTIL you are satisfied with the answer. Tell them that if - in the future - you suspect that the staff or nurses might be doing it again that you'll report them to the state. If it happens again, you MUST report them since the risk is so great. If they do it to your dad, they'll to it to someone else.
5. if you're not satisfied with their plans to prevent it then report them to the state. Each state has a sort of ombudsman that handles complaints and medical errors like this.
6. If your father returns to the same facility, speak directly with the nurses passing meds and tell them he was over dosed, tell them what it's supposed to be and to be cautious. - visit often and ask the nurses passing meds what they're giving him and what dosages. check up on it to ensure they don't slip up again.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions